Patches may emit excess of nicotine

Click to follow
The Independent Online
DOCTORS in Nottingham are warning that nicotine patches used by people who want to stop smoking may give the body more of the drug it craves than a cigarette does, causing severe side-effects.

They advise doctors to consider the possibility of nicotine-linked illness in patients with apparently unexplained symptoms, such as headaches and vomiting. The patches are available from pharmacies so GPs do not always know if their patients have tried them.

In a letter to The Lancet, Dr Matthew Jackson, from the Neurology Department at Queen's Medical Centre, Nottingham, describes the case of a 62-year-old woman who used nicotine patches to help stop her 30 cigarettes-a-day habit of 46 years. Three weeks after she began using 30mg patches she had a severe throbbing headache and nausea. She stopped using the patches but the headaches persisted over the next 11 days, she suffered vomiting, hallucinations and weakness of the right side of her face.

She underwent a range of tests, including a lumbar puncture and brain scan but the results were normal. Other causes such as haemorrhage and migraine were excluded. Eventually doctors carried out a cerebral angiogram - which shows up blood vessels in the brain - and discovered widespread narrowing of arteries. Nicotine can produce this effect, and a link was made with nicotine patch use.

But Dr Jackson said that during the initial investigations no one had asked the woman if she used the patches.

Such reactions are very rare, he said, but it was 'important that doctors are alerted to this possibility, given the popularity and effectiveness of the patches'.

Comments